Strong Wind, Northern Berkshire
- When
- February 7, 1:00 AM EST to 2:00 PM EST
- Where
- Northern Berkshire forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Strong winds developed in the wake of a cold front across western Massachusetts on February 7, 2025 with frequent gusts reaching 40 to 55 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Strong winds developed in the wake of a cold front across western Massachusetts on February 7, 2025 with frequent gusts reaching 40 to 55 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 7, 12:42 AM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1242 AM EST Fri Feb 7 2025
.SYNOPSIS...
A cold front will track through the region tonight,
bringing lake effect and upslope snow, cooling temperatures, and
gusty to strong winds through tomorrow. A brief period of regionwide
dry conditions can be expected during the day Saturday before
another storm system brings widespread moderate to heavy snowfall to
the region Saturday night through Sunday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Key Messages:
- Wind Advisory has been expanded to include the
Capital/Saratoga region of eastern NY. Strong to gusty winds
begin late tonight with the passage of a cold front. Gust
speeds up to 50-55 mph will in the advisory area, especially
shortly after daybreak with and immediately behind the cold
frontal passage.
- Upslope and lake effect snow showers likely after midnight
tonight in the Southwest Adirondacks and Mohawk Valley with
possible snow squalls between 4 and 7 AM in these same areas.
Updates:
As of 1230 AM EST, have expanded Wind Advisory to include the
Capital/Saratoga region and northern/central Taconics.
Developing west/northwest flow will favor channeling down the
Mohawk Valley into the Capital Region. Strong pressure rises
behind the front combined with cold advection and deep mixing
per latest BUFKIT soundings suggest peak wind gusts within these
areas could reach as high as 50-55 mph later this morning.
Otherwise, areal coverage of freezing drizzle for areas north of
I-90 seems to be decreasing per latest radar trends. Expect an
uptick in snow shower coverage across the SW Adirondacks as the
cold front approaches. Will have to watch for scattered snow
showers and possible embedded squalls toward daybreak for areas
mainly north and west of Albany with the approaching cold front.
As of 9:40 PM EST...Only minor update to hourly temperatures
for the next four to five hours and low temperatures for Windham
county in southern Vermont as cold air is funneling in the
Connecticut River Valley with temperatures in the teens and
should remain steady in the teens through tonight.
As of 6:25 PM EST...Only minor update to hourly temperatures for
the next two to three hours to reflect current surface
observations as the Mid-Hudson Valley and portions of the
western Adirondacks are near or below freezing. The rest of the
forecast is doing well and on track for this evening, see
previous discussion below for more details.
Discussion:
Precipitation has largely ended across eastern New York and
western New England as dry air surges in behind the departing
coastal low and ahead of the primary inland low now just
overhead the western Great Lakes. Water vapor imagery does,
however, show moisture already expanding eastward from the Great
Lakes upstream where winds have now begun to prevail out of the
west-southwest. Warm air advection expanding from southwest to
northeast between the two cyclones has increased temperatures
from Albany south to the low 30s while areas north remain within
the low to upper 20s.
Tonight, cyclonic flow not only persists but increases as an
upper-level trough associated with the aforementioned primary
low swings through the region. Meanwhile, the surface cyclone
continues to track farther east-northeastward, allowing an
attendant wind shift/cool boundary to swing through the region
early tonight. As the low moves in overhead and continues
eastward, the primary, back-door cold front will track through
the region from northwest to southeast. While the initial
boundary will act to initially shift winds more to the west, the
stronger, secondary boundary will allow veering farther to the
west-northwest. Cold air advection will trigger a lake response,
allowing moisture to advect eastward such that lake effect and
upslope showers begin within the Southwest Adirondacks and
western Mohawk Valley after midnight, though the true lake
effect will not begin until around daybreak tomorrow morning.
With the passage of the primary cold front tonight, two key
impacts are being monitored other than the onset of lake effect
and upslope snow: strong winds and possible snow squalls. Latest
guidance indicates strong wind gusts beginning in the Southwest
Adirondacks and expanding southward behind the front. Strong
cold air advection could induce sufficient momentum transfer
tonight before daytime heating provides sufficient mixing
especially with the 850 mb LLJ remaining around 50 kt overnight.
And, given the westerly to northwesterly winds through the
overnight period, down sloping could also occur off some of the
higher slopes of the Southwest Adirondacks and channeling of
winds will be likely in the Mohawk Valley. Likewise, downsloping
will also play a role in driving strong wind gusts in the
Eastern Catskills, Southern Greens, and Berkshires overnight as
CAA increases with the progression of the cold front as the
night draws on. Therefore, a Wind Advisory has been issued for
portions of the Southwest Adirondacks, Mohawk Valley,
Helderbergs, Eastern Catskills, Southern Greens, and Berkshires
beginning at 1 AM.
The second and less certain impact will be snow squalls. While
the probability in snow squall occurrence is low at this time,
it is certainly possible that at least some heavier snow
showers, causing reduced visibility due to both a faster
snowfall rate and blowing snow from gusty winds, could impact
portions of the Southwest Adirondacks and Mohawk Valley between
4 and 7 AM with the passage of the front. Forecast soundings
show fairly strong omega intersecting the saturated DGZ during
this time period and with upslope flow also enhancing vertical
ascent, dry air that is also present just above the saturated
boundary layer could moisten and cause faster snowfall rates.
Low level lapse rates are also fairly steep in these areas which
could help to overcome the lack of requisite instability (SBCAPE
values between 10-30 J/kg and favored values on the order of
50-100 J/kg). However, with the better forcing to the west, any
squall-like showers are portrayed through latest CAMs to fall
apart quickly as they progress south and east from the Southwest
Adirondacks and Mohawk Valley. We will certainly monitor things
in the morning especially if a squall or heavier snow shower
should approach the I-90 corridor near the early morning
commute.
Low temperatures tonight will be in the 10s to 20s with pockets
of low 30s in the lower Mid-Hudson Valley and southwest
Connecticut.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY/...
Key Messages:
- Strong winds continue into Friday afternoon in the Southwest
Adirondacks, Mohawk Valley, Helderbergs, Eastern Catskills,
Southern Greens, and Berkshires where a Wind Advisory will
remain in effect through 4 PM.
- Lake effect and upslope snow in the Southwest Adirondacks and
Mohawk Valley will bring light to moderate snow accumulations
through Friday night. A Winter Weather Advisory is in effect
for southern Herkimer County from 7 AM Friday through 7 AM
Saturday. (Gant)
- High confidence for an impactful snowstorm Saturday night
into Sunday with a 50-70% confidence for Winter Storm Watch
criteria (>7") for the Berkshires, Litchfield Hills, eastern
Catskills, Greater Capital Region, Taconics and Mid Hudson
Valley and eastern NY 7 pm Saturday to noon Sunday. (Wasula)
Discussion:
The aforementioned cold front will complete its passage through
the region by early to mid-morning Friday leaving gusty to
strong winds and lake effect and upslope snow in its wake. With
the flow pattern remaining elevated, some snow showers could
track into the Capital District and as far south as the Southern
Greens and Berkshires Friday morning into Friday afternoon, but
as the distance from the moisture source of Lake Ontario
increases, showers will quickly interact with drier air and lose
a great deal of magnitude. This will be overcome in the Southern
Greens courtesy of upslope enhancement so while the Hudson
Valley, eastern Mohawk Valley and Eastern Catskills receive
less than an inch, the highest slopes of the Southern Greens
could have 1-2". Through Friday night, the most persistent lake
effect band will stretch off the long fetch of Lake Ontario into
the western Mohawk Valley, bringing 2-4" through Friday night.
Here, a Winter Weather Advisory has been issued from 12z Friday
through 12z Saturday to capture the most consistent snowfall.
The Southwest Adirondacks will also receive lighter snowfall
accumulations of 1-3" through Saturday morning. The Wind
Advisory will also remain in effect through 4 PM Friday as deep
mixing, persistent cold air advection, downsloping, and a
strong (though weakening) LLJ persists. Gusts up to 50 mph will
be common in the Advisory areas. High temperatures Friday will
generally be in the 20s to low 30s with upper 10s in the
Southwest Adirondacks and pockets of such in the highest peaks
of the Eastern Catskills and Southern Greens. Low temperatures
Friday will fall to the single digits to 10s.
Surface high pressure then briefly builds into the region for
Saturday, allowing regionwide dry conditions to return. Clouds
will remain partly to mostly cloudy, however, as our next system
approaches. High temperatures Saturday will be similar to those
of Friday with 20s to low 30s and pockets of upper 10s at higher
terrain. (Gant)
The next in a series of winter systems will impact the forecast area
Saturday night through Sunday. Low pressure approaches from the
Ohio Valley Saturday night with a very strong low-level baroclinic
zone setting up ahead of wave. Strong isentropic lift occurs over
eastern NY and western New England for periods of moderate to heavy
snow to develop quickly, as the wave moves across PA and north of
MD. Some gulf moisture will be tapped as water vapor transport
increases ahead of the strong low-level jet. There is some
uncertainty of the position and location of the secondary
cyclogenesis that occurs near coastal NJ. The latest EC ensembles
are a little further south of Long Island Sat night with the
operational member with the GFS and GEFS slightly further north. Our
confidence increased collaborating with WPC and neighboring offices
(WFO's OKX, BGM and BOX) to place the Capital Region, Schoharie
Valley, and Berkshires south and east for a watch for 6-10" of snow
or at 7" or more for the event. We do have 5-9" further north, but
would like to wait another forecast cycle before expanding the
watch, just in case the fast moving wave takes a slightly further
southern track.
The latest NBM probabilities for 6" of more of snowfall 00Z SUN to
00Z MON are in the 50-80% range from the roughly the I-90 corridor
east of the western Mohawk Valley across the Capital Region and
Berkshires. Some of the medium range guidance hints at the Dendritic
Growth Zone (DGZ) being tapped into by the strong upward vertical
motion associated with the wave Sat night into Sunday over the
southern half of the forecast area. Snowfall rates could exceed an
inch an hour at times. Additional winter weather headlines may be
needed for the northern half of the forecast area. Temps will rise
slightly Sat night with lows early on in the teens and lower 20s.
Some mixed pcpn could get close to the I-84 corridor but based on
the latest favored track from WPC we kept this system all snow. Snow
to Liquid Ratios (SLR's)were used in the 10:15-1 range.
The fast moving cyclone quickly lifts northeast of Cape Cod and the
Gulf of Maine by early Sunday afternoon. Mid and upper level
deformation snowfall will continue for portions of eastern NY and
western New England through the morning with additional light
snowfall amounts of 1-3". Highs will get into the 20s to lower 30s.
Some scattered light snow showers/flurries may linger into the early
evening tapping some Great Lakes moisture. The mid and upper level
flow will be fairly zonal in the wake of the system closing the
weekend. (Wasula)
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Key Messages:
- Active weather pattern continues throughout next week with daily
chances (50%) of snow after Tuesday.
Discussion:
Our active weather pattern continues through the long term period as
lake effect snow lingers Sunday night through Monday night across
northern Herkimer and Hamilton counties. Otherwise, dry conditions
briefly returns with a surface high pressure overhead for Monday.
Then our next impactful weather system moves through Tuesday night
into Wednesday morning. Latest National Blend of Models (NBM) 4.2
data suggests probabilities for greater than 1 inch of snow for the
24 hour period from Tuesday night through Wednesday night is between
35 to 25% for locations south of I-90. While probabilities are low,
this is due to the uncertainty of the exact track of the low
pressure system as the track could continue to move further south or
north with each future forecast cycle. At this forecast period, will
continue to keep chances of snow through Tuesday night.
Wednesday night into Thursday is being monitored as well for our
next quick moving impactful chances of snow across eastern New York
and western New England. Ensemble forecast models vary on the track
of the low pressure system, so snowfall amounts and timing will
shift with future forecasts and probabilistic guidance (with
widespread probabilities of 60 to 65 percent of greater than 1 inch
of snowfall) is hinting at a more widespread snowfall event compared
to the one Tuesday night. Primary concern is going to be the
Thursday morning commute being slippery from snowfall overnight, but
the track of the low pressure system will shift with future forecast
cycles and snowfall amounts will fluctuate. Stay tuned for more
details...
Temperatures remain cold through Wednesday, with highs ranging in
the low 20s across the western Adirondacks to lower 30s across the
Mid-Hudson Valley. Low temperatures range in the single digits to
the teens.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Through 06z Saturday...Mix of MVFR and IFR conditions as of 12:25 PM
EST. Low-level moisture resulting in IFR cigs at ALB/PSF, but this
should mix out within the next 2 hours ahead of an approaching cold
front. With some breaks in the clouds near POU, can't rule out
fog/mist development through around daybreak, but this is a very low
confidence forecast so will just mention it here and not in the TAF.
Otherwise, IFR to MVFR cigs trend back up to VFR by 10z as a cold
front comes through and mixes out the low-level moisture. There
could be a few snow showers with the frontal passage, especially at
GFL, but these should be short-lived. Otherwise, though, mainly VFR
conditions expected through the remainder of the TAF period. The
exceptions are 1) some lake effect snow showers could result in vsby
reductions at ALB this afternoon and early evening, and some MVFR
cigs will be possible at PSF, especially this evening and tonight,
with upslope flow.
Winds will be from the S/SW at up to 5-10 kt through the next few
hours, then turn sharply to the W/NW behind the cold front at 10-15
kt with gusts to 20-30 kt. Wind and gusts increase this morning,
with the strongest gusts up to 35-40 kt from late morning through
the afternoon. Deep mixing and gusty winds could result in low-level
turbulence today. Winds diminish somewhat after sunset, but westerly
gusts up to 15-20 kt (locally 20-25 kt at ALB/PSF) remain through
the end of the TAF period. Will also mention a brief period of LLWS
through the next 3-6 hours with a westerly low-level jet of 35-40 kt
moving overhead.
Outlook...
Friday Night: Low Operational Impact. Breezy. NO SIG WX.
Saturday: Low Operational Impact. NO SIG WX.
Saturday Night: High Operational Impact. Definite SN.
Sunday: Moderate Operational Impact. Chance of SHSN...SN.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SN.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Watch from Saturday evening through Sunday
morning for CTZ001-013.
NY...Winter Storm Watch from Saturday evening through Sunday
morning for NYZ047>054-058>061-063>066.
Wind Advisory until 4 PM EST this afternoon for NYZ032-033-
038>041-047>054-058>061-063-082-084.
Winter Weather Advisory from 7 AM this morning to 7 AM EST
Saturday for NYZ038.
MA...Winter Storm Watch from Saturday evening through Sunday
morning for MAZ001-025.
Wind Advisory until 4 PM EST this afternoon for MAZ001-025.
VT...Wind Advisory until 4 PM EST this afternoon for VTZ013-014.
&&
SYNOPSIS...Gant
NEAR TERM...Gant/KL/Webb
SHORT TERM...Gant/Wasula
LONG TERM...Webb
AVIATION...MainHazardous Weather Outlook National Weather Service Albany NY 327 PM EST Thu Feb 6 2025 CTZ001-013-NYZ049-050-052>054-059>061-064>066-071100- Northern Litchfield-Southern Litchfield-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer- Eastern Rensselaer-Eastern Greene-Western Columbia-Eastern Columbia- Eastern Ulster-Western Dutchess-Eastern Dutchess- 327 PM EST Thu Feb 6 2025 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for northwestern Connecticut and east central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ041>043-083-084-VTZ015-071100- Northern Saratoga-Northern Warren-Northern Washington- Southeast Warren-Southern Washington-Eastern Windham- 327 PM EST Thu Feb 6 2025 This Hazardous Weather Outlook is for east central New York and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A winter storm will likely bring moderate to possibly heavy snowfall Saturday night through Sunday. Winter Weather Headlines will be needed in the near future as confidence of heavy snow increases. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. MAZ001-025-NYZ047-048-051-058-063-071100- Northern Berkshire-Southern Berkshire-Schoharie-Western Schenectady- Western Albany-Western Greene-Western Ulster- 327 PM EST Thu Feb 6 2025 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST FRIDAY... ...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for western Massachusetts and east central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. NYZ032-033-039-040-082-VTZ013-014-071100- Northern Herkimer-Hamilton-Southern Fulton-Montgomery- Northern Fulton-Bennington-Western Windham- 327 PM EST Thu Feb 6 2025 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST FRIDAY... This Hazardous Weather Outlook is for eastern New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ038-071100- Southern Herkimer- 327 PM EST Thu Feb 6 2025 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST FRIDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 7 AM EST SATURDAY... This Hazardous Weather Outlook is for eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York.
Special Weather Statement National Weather Service Albany NY 1049 PM EST Thu Feb 6 2025 NYZ032-033-038-039-041>043-050-082>084-070600- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Northern Saratoga-Northern Warren-Northern Washington- Southern Saratoga-Northern Fulton-Southeast Warren- Southern Washington- 1049 PM EST Thu Feb 6 2025 ...POCKETS OF FREEZING DRIZZLE... Pockets of freezing drizzle are expected across portions of the southern Adirondacks and upper Hudson Valley through early Friday morning. Untreated roads and walking surfaces may see a light glaze of ice which could result in locally slippery travel. Please use caution if out and about tonight.
Preliminary Local Storm Report
National Weather Service Albany NY
1230 AM EST Fri Feb 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM Snow Waterford 42.79N 73.68W
02/06/2025 M1.8 Inch Saratoga NY Public
Social media report. This is the storm total
snowfall.
&&Preliminary Local Storm Report
National Weather Service Albany NY
1231 AM EST Fri Feb 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM Snow 3 SSE Porter Corners 43.10N 73.86W
02/06/2025 M3.5 Inch Saratoga NY Public
Social media report. Storm total snowfall.
&&
MEMThe national radar mosaic for the moment the first event began.
2 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2025Every state in 2025This day in weather historyWarnings in Massachusetts, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1235659, 1235661.